Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
depression when I get steroid injections
avatar
lindy142 posted:
Sometimes when I get a steriod injection especially when I get an cervical epidural injection or joint injection I find that my depression gets worst. I've spoken to my psychiatrist & he says that it shouldn't effect things. My pain level is starting to become unbearable & I'm afraid to go get another injection but the pain in winning. Anyone dealing with this?
Reply
 
avatar
Dyanne48jj responded:
hum, I havent had them myself, but i have family who already had depression and had the injections for pain, and none of them ever said the steroids made the depression worse.

It sounds like the pains have reached higher levels, so is it a possibility its the other way around? The increased pain is what is causing worsened depression versus it being the steroid injections causing the depression? just a thought.
Oceans and Stars- Dyanne
 
avatar
bpcookie responded:
Hello Lindy, I suffer from chronic back and neck pain and have had the epidurals before. But I never became depressed after them. The only side effect that I had was really bad headaches.
I know that you believe you understand what you think I said, but I'm not sure you realize that what you heard is not what I meant.
 
avatar
JDeb15 responded:
Before I was properly medicated for my bipolar I was given an oral steroid. I had to quit taking it because it triggered a bad manic episode. Is this normal. I am considering getting a steroid injection for pain. Could the same reaction happen. I am properly medicated now for my bipolar problems.
 
avatar
bpcookie replied to JDeb15's response:
Hello JDeb, There is such a thing called Steroid Induced Mania. Before you get the steroid injection talk to your Pdoc and also the Dr. giving the injection. Let them know that you've experienced Steroid Induced Mania when taking oral steroids and you fear it may happen again with the injected steroids. Better safe then sorry.
The world is round and the place which may seem like the end may also be only the beginning. ~Ivy Baker Priest
 
avatar
Joseph F Goldberg, MD replied to JDeb15's response:
Dear JDeb15,

Systemic steroids (oral or intravenous) can cause mania or psychosis. Local injections of steroids such as Kenlog [triamcinolone> do not have systemic effects and would not be expected to cause changes in mood, thinking or perception...just local pain relief.

Dr. G.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
112 of 129 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.